Illinois, 2006

Heat in Illinois, July 29 to 31, 2006

July 29 to 31, 2006 · NWS LSX · 3 events in 3 counties and zones

Excessive heat returned to southwest Illinois in late July and continue into early August. High temperatures were around 100 degrees with the heat index from 105 to 110.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Excessive heat returned to southwest Illinois in late July and continue into early August. High temperatures were around 100 degrees with the heat index from 105 to 110.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 29, 11:33 AM CST, 27 minutes earlier.

Area forecast discussion, Jul 29, 11:33 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1233 PM CDT SAT JUL 29 2006

.UPDATE...
MAIN STORY IS THE HEAT. AT 17Z...A WEAK SURFACE CONVERGENCE
BOUNDARY WAS SEEN PROPAGATING ACROSS THE FA...JUST W OF THE MS
RIVER...AND SURFACE WINDS HAVE BEEN SHIFTING MORE WLY ACROSS CNTRL
MO. WITH AREAS ACROSS WRN MO IN THE MIDST OF A DROUGHT...THESE WLY
SFC WINDS SHOULD BRING IN LOWER DEWPOINTS INTO THE AREA THIS
AFTERNOON.

FOR AREAS ALONG THE MS RIVER...THIS SAME WEAK BOUNDARY SHOULD
RESULT IN MID 70S DEWPOINTS MAINTAINING THEMSELVES NEARLY
THOUGHOUT THE AFTERNOON.

+22 H850 TEMPS PROGGED TO OVERSPREAD MOST OF THE FA...ESPECIALLY W OF
THE MS RIVER BY LATE AFTERNOON...AND PUSH TEMPS INTO THE MID 90S
MOST AREAS...AND INTO THE UPPER 90S IN STL CITY AND CNTRL MO.

THIS WILL RESULT IN ADDITIONAL AREAS OF 105F+ HEAT INDICES IN THE
NRN/WRN FA AND ALONG THE MS RIVER...AND SO HAVE EXPANDED HEAT
WARNING TO INCLUDE THESE AREAS TODAY...VERSUS THE ORIGINAL START
TIME OF SUNDAY AFTERNOON. THE REST OF THE AREA WILL REMAIN AS-
IS...IN A HEAT WATCH...BUT WILL LIKELY BE UPGRADED TO A HEAT
WARNING BY LATER THIS AFTERNOON.

TURNING TO PCPN CHANCES...BELIEVE WEAK BOUNDARY AND AN OVERALL
WEAKER CAP IN THE SERN HALF OF THE FA...WILL RESULT IN BEST
CHANCES FOR TSRA RE-DEVELOPMENT IN THE ERN OZARKS...WITH LESSER
CHANCES EXTENDING N THRU THE STL METRO AREA. OVERALL...CHANCES ARE
PRETTY SMALL THOUGH...WITH JUST ISOLD COVERAGE EXPECTED.

TES

&&

.DISCUSSION...
PRIMARY CONCERNS THIS MORNING ARE POSSIBLE CONVECTION TODAY AND THEN
THE HEAT FOR THE REMAINDER OF THE WEEK. STORMS THAT FORMED OVER SE
KS AREA EARLIER SEEMED TO BE FOCUSED ON AN AREA OF THETA E ADVECTION
AND 850 WINDS. WIDELY SCT SHOWERS AND STORMS HAVE NOW FORMED ALONG
THE OUTFLOW TO THE EAST OVER SW MO. MOVEMENT MAY TAKE IT INTO THE
SWRN COUNTIES FROM MONITEAU TO REYNOLDS. EXPECT THIS ACTIVITY TO DIE
THIS MORNING WITH THE 850 WINDS...BUT THE SAME AREA MAY SEE WDLY SCT
ACTIVITY THIS AFTERNOON FOR SIMILAR REASONS. THE GFS DEVELOPS SOME
PRECIP OVER NRN AND NERN MO THIS AFTERNOON AND DROPS IT SOUTEAST
ALONG THE MS RIVER TONIGHT. TO BE HONEST I AM NOT SURE WHAT IT IS
KEYING ON SO WILL LET IT GO. THE DAY SHIFT CAN SEE IF THE NEXT MODEL
RUN DOES IT AGAIN AND THEN THEY CAN FIGUIRE IT OUT. FOR SUN INTO
NEXT WEEK THE RIDGE OVR THE WRN US BUILDS EAST OVER THE AREA. I
WOULD LIKE TO SEE THE HEIGHTS A LITTLE HIGHER...APPROACHING 600 FOR
A SURE FIRE HEAT WAVE...BUT THE NUMBERS STILL LOOK HIGH ENOUGH.
GIVEN THE NUMBER OF PEOPLE THAT HAVE DIED IN THE CWA FROM HEAT OVER
THE YEARS I AM NOT GOING TO WORRY ABOUT A FEW DEGREES. THE HEAT
WARNING IS ALREADY OUT FOR THE METRO AREA AND I WILL LET THE WATCH
RIDE FOR THE REST OF THE AREA. LONOGER RANGE MDLS CONTINUE TO DROP A
FRONT INTO THE AREA WED-THU SO HAVING THE HEAT STUFF IN EFFECT
THROUGH WED LOOKS GOOD.

JPK

&&

.AVIATION...
FOR THE 18Z TAFS...VFR CIGS/VSBYS TO CONTINUE THRU THE VALID TAF
PERIOD. WEAK SFC BOUNDARY NEAR THE MS RIVER MAY TRIGGER SOME ISOLD
TSRA THIS AFTERNOON/EARLY THIS EVENING...BUT OTHERWISE LOOK FOR
DRY CONDITIONS. BOUNDARY WILL ALSO SEPARATE SLY WINDS TO THE E
FROM WLY WINDS TO THE W OF IT...EVENTUALLY BECOMING ALL SLY LATER
TONIGHT AS BOUNDARY IS EXPECTED TO WASH OUT.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR CRAWFORD-IRON-MADISON-REYNOLDS-ST. FRANCOIS-
     STE. GENEVIEVE-WASHINGTON.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR AUDRAIN-
     BOONE-CALLAWAY-COLE-FRANKLIN-GASCONADE-JEFFERSON-LINCOLN-
     MONITEAU-MONTGOMERY-OSAGE-WARREN.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR KNOX-LEWIS-
     MARION-MONROE-PIKE-RALLS-SHELBY.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR ST. CHARLES-
     ST. LOUIS-ST. LOUIS CITY.

IL...EXCESSIVE HEAT WATCH FROM SUNDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR BOND IL-CLINTON IL-FAYETTE IL-GREENE IL-
     MACOUPIN IL-MARION IL-MONTGOMERY IL-RANDOLPH IL-WASHINGTON
     IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR CALHOUN IL-
     JERSEY IL-MONROE IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR ADAMS IL-BROWN
     IL-PIKE IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR MADISON IL-
     ST. CLAIR IL.

&&

WFO LSX
Hazardous weather outlook, Jul 29, 3:21 AM CST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
421 AM CDT SAT JUL 29 2006

ILZ100-101-MOZ061-063-064-300930-
MADISON IL-ST. CHARLES-ST. CLAIR IL-ST. LOUIS-ST. LOUIS CITY-
421 AM CDT SAT JUL 29 2006

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS AND EAST CENTRAL MISSOURI.

.DAY ONE...TODAY AND TONIGHT

HIGH TEMPERATURES IN THE MIDDLE 90S WILL COMBINE WITH THE HUMIDITY
TODAY TO PRODUCE HEAT INDICES FROM 105 TO 110 DEGREES. LOW
TEMPERATURES TONIGHT IN THE MIDDLE TO UPPER 70S WILL PROVIDE
LITTLE RELIEF FROM THE HEAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAT WAVE WILL CONTINUE THROUGH WEDNESDAY. PEOPLE SHOULD BE
EXTREMELY CAUTIOUS AS IT IS THE CONSECUTIVE DAYS OF EXCESSIVE
HEAT THAT OFTEN CAUSES THE MOST PROBLEMS.

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY NIGHT INTO FRIDAY
AS A COLD FRONT MOVES INTO THE AREA.

.SOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ058>060-064-065-069-070-074-079-095>099-102-MOZ018-019-026-027-
034>036-042-051-052-060-062-065-075-300930-
ADAMS IL-AUDRAIN-BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-
FAYETTE IL-FRANKLIN-GREENE IL-JEFFERSON-JERSEY IL-KNOX-LEWIS-
LINCOLN-MACOUPIN IL-MARION-MARION IL-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-PIKE-PIKE IL-RALLS-RANDOLPH IL-SHELBY-
STE. GENEVIEVE-WARREN-WASHINGTON IL-
421 AM CDT SAT JUL 29 2006

...EXCESSIVE HEAT WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH TEMPERATURES FROM 95 TO 100 DEGREES WILL COMBINE WITH THE
HUMIDITY TO PRODUCE HEAT INDICES FROM 105 TO 110 SUNDAY THROUGH
WEDNESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY INTO FRIDAY AS A
COLD FRONT MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

MOZ041-047>050-059-072>074-084-085-099-300930-
BOONE-CALLAWAY-COLE-CRAWFORD-GASCONADE-IRON-MADISON-MONITEAU-
OSAGE-REYNOLDS-ST. FRANCOIS-WASHINGTON-
421 AM CDT SAT JUL 29 2006

...EXCESSIVE HEAT WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSOURI...EAST CENTRAL MISSOURI AND SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TODAY. THE STORMS
ARE NOT EXPECTED TO BE SEVERE ALTHOUGH SOME STORMS MAY PRODUCE
BRIEF HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH TEMPERATURES IN THE MIDDLE TO UPPER 90S WILL COMBINE WITH THE
HUMIDITY TO PRODUCE HEAT INDICES FROM 105 TO 110 SUNDAY THROUGH
WEDNESDAY. A COLD FRONT WILL MOVE INTO THE AREA BY THURSDAY
REDUCING THE HIGH TEMPERATURES. THIS SAME FRONT WILL BRING A
CHANCE OF THUNDERSTORMS THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

JPK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Madison

When
July 29, 12:00 PM CST to July 31, 11:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, Monroe

When
July 29, 12:00 PM CST to July 31, 11:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heat, St. Clair

When
July 29, 12:00 PM CST to July 31, 11:00 PM CST
Where
St. Clair forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, St. Clair2006-07-3075MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524525, 5524526, 5524618.